The biequivalence of locally cartesian closed categories and Martin-Löf type theories
Published online by Cambridge University Press: 29 April 2014
Seely's paper Locally cartesian closed categories and type theory (Seely 1984) contains a well-known result in categorical type theory: that the category of locally cartesian closed categories is equivalent to the category of Martin-Löf type theories with Π, Σ and extensional identity types. However, Seely's proof relies on the problematic assumption that substitution in types can be interpreted by pullbacks. Here we prove a corrected version of Seely's theorem: that the Bénabou–Hofmann interpretation of Martin-Löf type theory in locally cartesian closed categories yields a biequivalence of 2-categories. To facilitate the technical development, we employ categories with families as a substitute for syntactic Martin-Löf type theories. As a second result, we prove that if we remove Π-types, the resulting categories with families with only Σ and extensional identity types are biequivalent to left exact categories.
- Mathematical Structures in Computer Science , Volume 24 , Issue 6 , December 2014 , e240606
- Copyright © Cambridge University Press 2014